MORNING AFTER PILL

MORNING AFTER PILL

The 'Morning After Pill' is a hormone that is given after
unprotected intercourse during the time of your menstrual cycle
when you are most likely to get pregnant.  The medication should
be started as soon as possible after a single act of unprotected
vaginal intercourse within 72 hours of that intercourse.  You
should use a second method of birth control if intercourse occurs
during therapy.

Some pregnancies do occur and these can result from:  

      1.    An already established pregnancy. 
      2.    Excessive lapse of time between unprotected
            intercourse and ingestion (this must begin within
            72 hours after sexual exposure).
      3.    Vomiting the pills.
      4.    A second sexual exposure.
      5.    Drug failure.

I understand that studies have shown that some of the offspring
of women who take estrogen hormones during pregnancy have birth
defects of their reproductive systems.  These estrogen hormones
are present in this method of treatment, if the treatment fails I
must accept this risk should I decide to continue the pregnancy.

I may have nausea from the high dose of pills.  Taking them with
meals can help with this.  If I vomit after taking a pill, I will
call the Health Service.  I may need to take an additional pill
to make up for the one possibly vomited.  Medication is available
to ease the nausea if necessary.

My next menstrual period should begin sometime in the next 2-3
weeks.  If my period hasn't started in 3 weeks, I will come to
the Health Service for an exam and pregnancy test.

I should start using a method of birth control immediately.  I
will speak to my clinician about the type I am interested in
using.  Even if I am on the 'MAP' another method of birth control
should be used during the menstrual cycle.

Contraindications include the history of or presence of:

      *   Blood clots
      *   Inflammation in the veins
      *   Serious liver disease
      *   Unexplained bleeding from the vagina
      *   Any suspicion of abnormal growth, cancer of the breast
          or cancer of the reproductive organs
      *   Current evidence or presumptive evidence of an
          established pregnancy

As a result of taking the 'morning after pill' there is a
slightly greater chance then non-pill users of developing
certain serious problems in rare cases.  These include the
following:

      *   Blood clots
      *   Stroke
      *   Heart attack (greatest risk for women age 35 and older
          who smoke heavily)
      *   Death that may occur from one of the above causes




I know to watch for the following pill danger signals and to
report any to a clinician immediately:

      *   Chest or arm pain
      *   Shortness of breath
      *   Unusual swelling or pain in the legs
      *   Severe headaches
      *   Eye problems such as blurred or double vision
      *   Pain in the abdomen
      *   Yellowing of the skin or eyes
      *   Severe depression

I understand that some other reactions to these pills may
include:

      *   Nausea and/or vomiting (return to clinic, it is
          important to take the full course of the drug)
      *   Breast tenderness
      *   Irregular bleeding
      *   Headache

I understand that if I see a doctor for any reason before I get
my period, I should tell him/her that I have taken
the 'morning after pill.'

Post-Coital or "Morning After" pills should be used as an
emergency measure only, not as a standard method
of birth control.






INSTRUCTIONS TO PATIENTS

These instructions must be understood and strictly followed.  If
you have any questions please contact the SHS.  Pills must be
taken in the correct dosage and must be started as soon as
possible after the unprotected intercourse.  They must be started
within 72 hours to be effective.  The recommended treatment
schedule is twice a day for 1 day initiated within 72 hours after
exposure.

      1.    Take four (4) pills twice a day with food for 1 day.
      2.    If you experience severe nausea or vomiting return to
            the SHS clinic.  It is important that you take the
            full course of the medication in spite of nausea and
            vomiting that may occur.
      3.    Use a second method of birth control if intercourse
            occurs during this menstrual cycle.
      4.    If this method fails and you become pregnant, there
            is an increased the risk to the fetus.
      5.    You should not take this medication if you have a
            history of "blood clots" or related problems.
      6.    You may experience withdrawal bleeding after taking
            this medication.

You are provided with enough medication to allow you to complete
one course of therapy.  You must take the entire course, all 8
pills.  If unable to do so please return to the clinic for
follow-up immediately.


Download Complete. 4876 total bytes, 4876 bytes/sec
Press  to continue